Quantcast

Epilepsy Drug Adds Birth Risk

July 22, 2008

By Mary Brophy Marcus

Pregnant women who take the epilepsy drug topiramate may increase their newborn’s risk of birth defects, especially if they combine the drug with other epilepsy medications, according to a small study in this week’s Neurology.

Scientists who evaluated 203 women who became pregnant while taking topiramate, generic for Topamax, reported that of 178 babies born, 16 had major birth defects, including cleft palate and other malformations. Three of the 16 babies born with defects had mothers who were taking only topiramate, and the 13 others had mothers on topiramate and other anti-epilepsy drugs.

Four of the babies were born with cleft palates or cleft lips, a rate 11 times higher than normal. Four male babies had genital birth defects, 14 times higher than the normal rate, says study author Jim Morrow, consultant neurologist and lead clinician at The Royal Group of Hospitals in Belfast.

Andres Kanner, associate director of the Rush University Medical Center’s Epilepsy Center in Chicago, says the risk of having a baby with birth defects depends upon a combination of factors, not all of which are evaluated in the study, such as the age of the mother and family history.

“This study should raise a red flag, but we don’t want to start jumping to conclusions because there are other variables to consider,” Kanner says. “We need larger studies. That said, I would keep an eye open and use topiramate carefully in epileptic women, epecially in those on combination therapy.” (c) Copyright 2008 USA TODAY, a division of Gannett Co. Inc. <>




comments powered by Disqus